Vitamin B6 excess

Last revised by Dr Yusra Sheikh on 12 Aug 2020

Vitamin B6 excess (hypervitaminosis B6) is caused by excessive consumption of supplemental pyridoxine, which is used as a therapeutic agent for several conditions. 

Epidemiology

This hypervitaminosis is almost exclusively seen in those taking pyridoxine as prescription medication, it remains in use for a range of conditions, including isoniazid-related neuropathy, carpal tunnel impingement syndrome, pregnancy related nausea and vomiting, in restoration of cognitive function, mushroom poisoning, and some rare genetic disorders 2.

Clinical presentation

The classic presentation of pyridoxine chronic high dosing is with a sensory neuropathy, which in several published case reports has been so severe as to impair ambulation. The other sequela reported is a dermatosis. Other putative toxicity remains contentious. 

ADVERTISEMENT: Supporters see fewer/no ads

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.